Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Heart beat 200 bmp, loss of vision, chest, neck and jaw pain, palpitations. Treatment ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2396 Questions
how long can the heart sustain a rate of above 200 beats per minute how long can the heart sustain beats of 280 or more when accompanied with loss of vision,chest, neck and jaw pain and u cant breath. resting heart rate 120bpm. I had an echocardiogram which came back normal. I have had a fast heart rate and palpitations for about twenty years, it is only in the last 3-4 months that they have got worse. I happened to be in hospital at the time 2 weeks ago when they caught one at 263bpm. About 2 weeks later i got another at 280 and they had to give me adenosine to stop it. It got to a point where it was going that fast I could not feel it. I had another attack a couple of days later and it hit 263 once again they gave me adenosine to reduce it. I feel it trying to kick in often.
Posted Tue, 8 May 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Robert Galamaga 1 hour later
Hello and thanks for your query.

From the history you have provided, it appears that you have what we refer to as paroxysmal supraventricular tachycardia. This refers to an unpredictable tendency of the heart to go intoa run of rapid heart beats. This is sometimes referred to as an electrical short-circuit of the heart.

Regarding the heart rate above 200 and rates as high as 280 - the heart is a resilient organ but usually would not be able to sustain this level of tachycardia for more than a few minutes at a time. This rate places a significant oxygen demand on the heart muscle which is why sometimes when people experience rates this high it will cause chest pains as well.

I am surprised that your physicians have not started you on any medications to help stabilize the heart rate. I assume you have seen a cardiologist. If not, I strongly urge you to discuss this case with a cardiologist who can perhaps recommend something to help avoid these periods where the heart will laps into the very rapid rate. There are special cardiologists as well referred to as electrophysiologists who have particular expertise in addressing problems such as yours. Eventually you would benefit from a consultation from one of these specialists as well.

Paroxetine which you have recently started could also have a side effect of stimulating the heart rate but you say this has been an issue for the last few months which leads me to believ that it is less likely caused by the paroxetine.

I do not think you are in any immediate danger but I would like you to visit with a cardiologist within the next week or so to discuss this and possibly start on some medication to control the rate a bit.

I hope this information has proven to be helpful. If you have any additional followups I would be happy to answer them.

I wish you all the best and continued good health.


Dr. Galamaga

Above answer was peer-reviewed by
Follow-up: Heart beat 200 bmp, loss of vision, chest, neck and jaw pain, palpitations. Treatment ? 1 hour later
They did prescribe me verapimil but the attacks were still occurring. I am due to have a halter monitor fitted next Tuesday for 5 days. I am then to see a cardiologist on 4th July. The reason I was in hospital was I was diagnosed with Borderline Personality Disorder and stress got too much and I overdosed and cut my wrists. I did not plan this and though I done it I was not trying to commit suicide. That is why the paroxitine was issued. I have since stopped the verapimil as it was not making a difference and I would rather if there is another way to fix it then that avenue be taken due to my recent overdose I am not wanting to be on medication.
Answered by Dr. Robert Galamaga 9 hours later
Hello and thanks for the followup.

I am glad you received treatment and are on the paroxetine. I am sure you are on the road to good recovery there in getting the personality disorder under control. I realize that you don't want to take medications but I urge you for now to follow the advice of your physicians. The paroxetine for sure you likely need an I see you are taking it.

I think also that you should take the verapamil until you visit with cardiology. There may be an option for you to have a procedure done which would obviate the need for medication. Electrophysiologists perform these procedures and I am sure your cardiologist will discuss this with you. Until then however please take the verapamil. It is safe and effective with virtually no side effects.

Again I thank you for your followup and I strongly feel that you are on your way to continued good health and a long and happy life. If there are additional concerns regarding this question I am available to address them.


Dr. Galamaga

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor